MAUDE Adverse Event Report: SIEMENS HEALTHCARE GMBH MAGNETOM ALTEA; SYSTEM, NUCLEAR MAGNETIC RESONANCE IMAGING

SIEMENS HEALTHCARE GMBH MAGNETOM ALTEA; SYSTEM, NUCLEAR MAGNETIC RESONANCE IMAGING
Model Number 11344915
Medical Device Problem Code Patient Device Interaction Problem (4001)
Health Effect - Clinical Code Full thickness (Third Degree) Burn (2696)
Date of Event 07/17/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
E1: the reporting facility telephone number is (b)(6).H3, h6: siemens has initiated a detailed investigation of the event.The investigation is ongoing.If additional information is obtained from the customer facility or upon completion of the investigation, a supplemental report will be submitted.
 
Event or Problem Description
Siemens healthineers was initially informed on july 27, 2023, that a patient sustained burns on both inner thighs during an mr prostate examination on (b)(6) 2023.Initially, it was stated that the patient sustained oval burns approximately 1.5cm cm long on both inner thighs.The severity of the burns was not initially reported to siemens healthineers.The initial complaint information and photos of the burns were analyzed by a siemens healthineers medical officer, who concluded these could be third-degree burns.Additional information was provided to siemens healthineers on july 31, 2023, stating that the patient had not complained of pain or alerted the medical technical assistant present during the examination.It was stated that the medical technical assistant routinely went into the scanning room before administering the contrast agent and noticed reddening of the patient¿s skin.The examination was then stopped immediately.It was further reported that although the redness on the inside of the patient¿s thighs has receded, two deep round third-degree burns remain.Each burn is approximately 2.5cm in size.According to the dermatological outpatient department of the hospital, one of the burns will have to be treated surgically.
 
Additional Manufacturer Narrative
H3, h6: siemens healthineers has completed the investigation of the reported event.It was initially communicated to siemens healthineers that there was a serious injury associated with this issue which occurred with a magnetom altea (serial no.(b)(6)).Per the complaint report from (b)(6) 2023 it was initially stated that a patient sustained oval burns of the approx.Size of 1.5 cm on both inner thighs after a prostrate examination.The severity of the burns was not specified at that time.On (b)(6) 2023, based on the available information and photos of the burns, our chief medical officer (cmo) concluded that the displayed burns are 3rd degree burns.As per the additional information on (b)(6) 2023 we were provided more detailed information.Regarding the workflow it was stated that the patient did not speak up or alerted the mtra at any time during his examination.The medical technical assistant (mtra) routinely went into the examination room before administering the contrast agent.When the mtra noticed the reddening of the skin the examination was stopped immediately.Further it was stated that the redness on the inside of the upper thighs has receded, but that two deep, round skin defects opposite each other, each as large as a 2 euro coin, remained.According to the dermatological outpatient department of the hospital, one of the two defects will have to be treated surgically.Siemens healthineers requested the regular data for an investigation (dicom images, save log, system test, etc.).However, siemens healthineers was not provided any data because the customer concluded that the patient was positioned incorrectly.Hence, the burn marks were caused by a user error.As the customer has assessed this incident to be a use error, it was decided to not follow up with a technical investigation.Further the location and shape of the blisters are typical for a skin-to-skin contact during the mr examination.This would lead to the possibility of a current loop caused by the rf excitation, which would explain the blister at the point of contact.The magnetom family, operator manual ¿ mr system and coils, syngo mr xa51 explains in detail the potential risks of radio frequency (rf) and gradient fields and explicitly warns of the possibility of serious patient burns due to electric current loop.Dangerous current loops may be generated when parts of the patient's body are too close to one another or even touch.These loops may lead to burns or increase the probability of stimulation.Current loops are also generated when the patient's skin contacts the tunnel lining or rf coil cables.Per the operator manual, always position the patient so that the patient's arms are aligned with the torso and ensure that hands, arms, and legs do not touch with a minimum distance of 5 mm.Also ensure that the minimum distance of 5 mm is maintained between the patient and tunnel covering.For this positioning aids may be used (e.G., blankets made of linen, cotton, or paper, or dry material that is permeable to air).During the regular maintenance on 2022-12-16 prior to the incident and on (b)(6) 2023 after the incident the system was checked by the customer service engineer (cse) and was found to be in specification.In summary no hardware or software problem was found, which would explain the reported burn of the patient¿s inner, upper thighs.The customer also informed siemens healthineers that they became aware in the meantime that the injured patient suffers from chronic lymphocytic leukemia.According to the assessment by the siemens healthineers cmo the therapy of the underlying disease (cll chemotherapy) this health issue might be a reason for a reduced pain perception and therefore might have contributed to the severity of harm.The operator manual details that vulnerable patients require special attention and provides instructions how to care for patients at risk.The root cause for the complained 3rd degree burn was determined to be caused by incorrect positioning of the patient which resulted in skin-to-skin contact causing current loops.

Brand Name
MAGNETOM ALTEA
Common Device Name
SYSTEM, NUCLEAR MAGNETIC RESONANCE IMAGING
Manufacturer (Section D)
SIEMENS HEALTHCARE GMBH
henkestrasse 127
erlangen 91052
GM  91052
Manufacturer (Section G)
SIEMENS HEALTHINEERS AG
allee am röthelheimpark 2
erlangen 91052
GM   91052
Manufacturer Contact
rebecca tudor
40 liberty blvd., mc 65-1a
malvern, PA 19335
8483234198
MDR Report Key17452218
Report Number3002808157-2023-00007
Device Sequence Number12608275
Product Code LNH
UDI-Device Identifier04056869230719
UDI-Public04056869230719
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K221733
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/09/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number11344915
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/27/2023
Supplement Date Received by Manufacturer02/08/2024
Initial Report FDA Received Date08/03/2023
Supplement Report FDA Received Date02/09/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device A
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexMale